W006

 

Suppression of parathyroid hormone in two patients with severe hypomagnesaemia

E Mills, S Narayanaswamy, A Naqvi, J Todd & F Wernig, Hammersmith Hospital, Imperial College Healthcare NHS Trust, London

 

Hypocalcaemia can be associated with coexisting hypomagnesaemia, which induces hypoparathyroidism as well as resistance to parathyroid hormone (PTH). Here, we present two patients with severe hypomagnesaemia and associated hypocalcaemia.

Patient A was an 88-year old woman who was admitted via the Emergency Department with general malaise, twitching and tremors following a short illness with diarrhoea. She had a medical history of diastolic heart failure and was taking furosemide, perindopril and lansoprazole. She was found to have severe hypocalcaemia 1.51mmol/L with inappropriately normal PTH 5.7pmol/L. Magnesium was undetectable <0.25mmol/L and 25-hydroxyvitamin D 102.2nmol/L. Patient B was a 61-year old woman who was referred to the Endocrinology Clinic with tingling, numbness and leg cramps. She had a jejunal bypass 40-years previously and had experienced chronic diarrhoea since. Due to severe reflux, she was taking both lansoprazole and omeprazole. She was found to have severe hypocalcaemia 1.64mmol/L, inappropriately normal PTH 6.5pmol/L, undetectable magnesium <0.25mmol/L and 25-hydroxyvitamin D deficiency 14nmol/L.

In both patientís, after the administration of intravenous magnesium, there was an immediate and a significant increase in the levels of circulating PTH; in Patient A PTH rose to 26.9pmol/L and in Patient B to 23.8pmol/L. In both cases, this led to a concomitant improvement in hypocalcaemia and resulted in normocalcaemia. Patient B also received intramuscular vitamin D replacement. Patient A was discharged from hospital with oral calcium supplements and has remained normocalcaemic. Her PPI was discontinued. However, in Patient B, despite oral calcium supplements, calcium and magnesium gradually fell in the weeks following the magnesium infusion despite stopping both lansoprazole and omeprazole. This was felt to be due to on-going diarrhoea, which would be exacerbated by oral magnesium supplements and she has been referred to the Gastroenterologists.

Like calcium, magnesium plays a crucial role in the regulation of PTH secretion. These cases demonstrate the blunted PTH secretion in patients with severe hypomagnesaemia. Profound hypomagnesaemia decreases the release of PTH and induces skeletal resistance to PTH which can result in severe hypocalcaemia. In both cases, hypomagnesaemia will have been driven by diarrhoea along with long-term proton pump inhibitor use, which is known to reduce intestinal magnesium absorption.